Alert archive / Mississippi / Flash Flood Warnings in 2003

Flash Flood Warning 40, NWS Memphis, TN

May 17, 2003Lafayette County, Union County, Mississippi

NWS Memphis, TN issued this flash flood warning at May 17, 2003, 7:35 AM CDT for Lafayette County, Union County, Mississippi. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2003, 7:35 AM CDT (12:35 UTC)
Expired
May 17, 2003, 9:30 AM CDT
In force
115 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Lafayette County, MS, Union County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 0.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 171239
FFWMEM
MSC071-145-171430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
735 AM CDT SAT MAY 17 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  UNION COUNTY IN NORTHEAST MISSISSIPPI
  LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 930 AM CDT.

* AT 732 AM CDT...WEATHER RADAR INDICATED VERY HEAVY RAIN FROM 
CAMBRIDGE TO TULA IN LAFAYETTE COUNTY AND BETWEEN NEW ALBANY AND 
KEOWNVILLE IN UNION COUNTY. RADAR RAINFALL ESTIMATES OVER THE PAST 
HOUR WERE TWO TO TWO AND ONE HALF INCHES. ADDITIONAL HEAVY RAINFALL 
IS EXPECTED AS THUNDERSTORMS MOVE INTO THE AFFECTED AREAS WHICH WILL 
WORSEN THE SITUATION.  

* CITIES AFFECTED THROUGH 930 AM CDT INCLUDE...
  TULA...SPRINGDALE...PINEDALE...OXFORD...NEW ALBANY...KEOWNVILLE...
  HARMONTOWN...ETTA...DENMARK...CAMBRIDGE...BURGESS

.EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...PONDING OF WATER ON HIGHWAYS AND UNDERPASSES.
ADDITIONALLY...FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3461 8877 3441 8880 3438 8924 3418 8926
          3420 8971 3455 8973 3453 8940 3460 8922

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 17, 2:49 AM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, May 17, 2:49 AM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
249 AM CDT SAT MAY 17 2003

A CLOSED UPPER LOW WILL MOVE SOUTHEASTWARD ACROSS ARKANSAS FROM NEAR
FORT SMITH TO EL DORADO TODAY THEN MOVE SOUTHWARD ACROSS EASTERN
LOUISIANA TONIGHT AND SUNDAY REACHING THE MISSISSIPPI DELTA BY
MONDAY MORNING. AN UPPER RIDGE WILL BUILD OVER THE EASTERN STATES
FROM TEXAS TO NEW ENGLAND MONDAY THEN BREAK DOWN TUESDAY. ZONAL
FLOW WITH A SERIES OF SHORT WAVES WILL TAKE OVER ACROSS THE CENTER
PART OF THE COUNTRY FROM COAST TO COAST WEDNESDAY. AT THE SURFACE A
LOW PRESSURE AREA WILL MEANDER AROUND THE MID SOUTH AREA AND WEAKEN
TODAY AND TONIGHT THEN DISSIPATE SUNDAY. A COLD FRONT WILL APPROACH
THE MID SOUTH FROM THE NORTHWEST MONDAY AND MONDAY NIGHT THEN MOVE
INTO THE REGION TUESDAY. THE RESULT WILL BE CONTINUED MOIST
UNSTABLE AIR OVER THE MID SOUTH TODAY AND TONIGHT WITH PERIODS OF
SHOWERS AND THUNDERSTORMS TODAY BECOMING LESS NUMEROUS TONIGHT THEN
MAINLY DIURNAL MONDAY. ANOTHER INCREASE IN ACTIVITY WILL OCCUR
TUESDAY WITH THE COLD FRONT. DUE TO PREVIOUS RAINS OVER THE MID
SOUTH YESTERDAY AND OVER THE PAST COUPLE OF WEEKS FLOOD GUIDANCE
ACROSS THE REGION IS LOW. MORE SIGNIFICANT RAINS CAN BE EXPECTED
TODAY. THEREFORE A FLOOD WATCH WILL BE POSTED OVER THE MID SOUTH
TODAY SINCE THE GROUND IS SATURATED AND RIVERS AND STREAMS ARE HIGH.

.MEG...FLOOD WATCH ENTIRE MID SOUTH TODAY.
Hazardous weather outlook, May 17, 3:58 AM CDT, 3 hours 37 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-181000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
358 AM CDT SAT MAY 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER SOUTHWEST TENNESSEE
AND NORTH MISSISSIPPI PORTIONS OF THE MID SOUTH TODAY. A FLOOD WATCH
IS IN EFFECT FOR THE ENTIRE MID SOUTH UNTIL 400 PM CDT THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

JCL

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 10:10 PM CDTTornado WarningMEGDeSoto65 min
May 16, 11:03 PM CDTSevere Thunderstorm WarningMEGMarshall42 min
May 16, 11:32 PM CDTSevere Thunderstorm WarningMEGBenton43 min
May 17, 12:06 AM CDTSevere Thunderstorm WarningMEGTippah24 min
May 17, 12:14 AM CDTSevere Thunderstorm WarningMEGAlcorn46 min
May 17, 4:07 AM CDTFlash Flood WarningMEGCoahoma113 min
May 17, 5:28 AM CDTTornado WarningMEGBenton, Marshall47 min
May 17, 5:46 AM CDTTornado WarningMEGLafayette44 min
May 17, 5:54 AM CDTFlash Flood WarningMEGDeSoto2 hr
May 17, 5:55 AM CDTTornado WarningMEGTippah35 min
May 17, 6:09 AM CDTFlash Flood WarningMEGPanola, Quitman, Tate, Tunica2 hr
May 17, 6:17 AM CDTSevere Thunderstorm WarningMEGAlcorn28 min
May 17, 6:20 AM CDTTornado WarningMEGUnion40 min
May 17, 6:45 AM CDTSevere Thunderstorm WarningMEGAlcorn30 min
May 17, 8:04 AM CDTSevere Thunderstorm WarningMEGPontotoc26 min
May 17, 8:36 AM CDTSevere Thunderstorm WarningMEGItawamba, Lee24 min

Nearby

Flash Flood Warnings in Mississippi, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.